Chapter 17 - Potter Text Review Questions Flashcards Preview

Nursing 103 > Chapter 17 - Potter Text Review Questions > Flashcards

Flashcards in Chapter 17 - Potter Text Review Questions Deck (10):
1

A mother calls the nurse at the clinic because her 3-year-old child who is taking diphenhydramine (Benadryl) is having difficulty sleeping. How does the nurse document a description of this symptom?
1. An expected side effect
2. Tolerance to the medication
3. An idiosyncratic medication reaction
4. A desired response to the medication

3

2

You receive a telephone order to mix 800 mg of dopamine in an intravenous (IV) bag of 250 mL D5W and administer it to your patient STAT. What must you do first?
1. Contact the pharmacist
2. Make sure that the patient wants to take the medication
3. Prepare 800 mg of dopamine in a syringe using aseptic technique
4. Gather all the supplies you need to mix the medication in the medication room

1

3

A female patient who weighs 59 kg is to receive a vaccine. The nurse needs to give the medication using the intramuscular (IM) route. Which size needle does the nurse plan to use to give the immunization?
1. 18 gauge, 1 1/4 inch
2. 20 gauge, 1 inch
3. 24 gauge, 1/2 inch
4. 35 gauge, 1 inch

4

4

A patient has an order for 3 tablespoons (tbsp) of magnesium hydroxide for constipation. How many milliliters (mL) does the nurse prepare?
1. 15 mL
2. 30 mL
3. 45 mL
4. 60 mL

3

5

A physician's order for a medication states: "digoxin 125 mcg QOD." The physician is very busy, does not like to be bothered, and is known for being difficult to work with. What is the nurse's priority action?
1. Call the physician and verify the order
2. Consult a pharmacist to interpret the order
3. Administer 125 mcg of digoxin every other day
4. Talk to the unit secretary on the floor who is good at reading the physician's handwriting

1

6

A patient is to receive 30 mg apripiprazole (Abilify) PO. The drawer of the automated medication dispensing system opens. There are five tablets, each labeled 10 mg, in the drawer. The nurse should give:
1. 1/2 tablet
2. 1 tablet
3. 2 tablets
4. 3 tablets

4

7

A nurse is going to give a patient an intramuscular (IM) injection in the ventrogluteal site using the Z-track method. The nurse uses the following steps to give the injection. In which order does the nurse implement the steps?
1. Pull back on plunger for 5 to 10 seconds 2. Wait 10 seconds and pull out the needle in a smooth motion. 3. Administer medication slowly (1 mL/10 seconds) 4. Using the ulnar side of the nondominant hand, pull the skin just below the site down or laterally 2.5 to 3.5 cm and prepare site with an antiseptic swab. 5. Move dominant hand to end of plunger without moving syringe. 6. Inject needle at 90-degree angle into the muscle with the dominant hand using a smooth and steady motion. 7. While continuing to pull skin tightly, grasp syringe barrel with thumb and forefinger of nondominant hand to stabilize syringe.

4, 6, 7, 5, 1, 3, 2

8

A nursing professor is with a nursing student while the student is giving medications to a patient. Which of the following actions requires the nursing professor to intervene?
1. The student checks the patient's medications in a medication manual before preparing the medications.
2. The patient has an order for 6.25 mg of captopril; the students splits a pre scored 12.5 mg tablet in half during preparation
3. After the student pours a liquid medication into a medicine cup, the student wipes the medication bottle with a paper towel
4. The nursing student pauses at the patient's bedside to verify the patient's identity and compare the labels of the medications with the medication administration record (MAR).

2

9

You give 500 mg of a medication to a patient at 1200. The biological half-life of the medication is 3 hours. How much of the total medication will the patient excrete by 1800?
1. 125 mg
2. 250 mg
3. 375 mg
4. 500 mg

3

10

The nurse notices that the skin of a patient receiving a second dose of intravenous (IV) penicillin is beginning to have raised, reddened, and edematous patches of skin that the patient describes as "itchy." Which of the following statements best explains why the nurse stop the IV infusion.
1. The patient is experiencing a side effect
2. The patient is experiencing an allergic reaction
3. The patient is experiencing a medication toxic effect
4. The patient is experiencing an idiosyncratic reaction

2